Sex and the Psyche
Even newer antidepressants depress the libido, study finds
(HealthScoutNews) -- If you're taking an antidepressant, you should know that even the newer drugs can dim your sex drive.
A new study from the University of Virginia says many of the newer mood-enhancing drugs, antidepressants, cause significant sexual dysfunction. The study looked at 10 antidepressants available in the United States since 1988 and found the rate of sexual dysfunction for all of them averaged 37 percent.
The lowest rates of sexual dysfunction were for patients taking Wellbutrin (Bupropion) (22 and 25 percent for bupropion IR and SR, respectively) and 28 percent for Serzone (Nefazodone), says lead author Dr. Anita H. Clayton, vice chairman of the department of psychiatric medicine at the University of Virginia Health System.
Clayton says Wellbutrin and Serzone affect the brain differently than other drugs in the study because they bind to cells at a different receptor site.
The study, funded by drug maker GlaxoSmithKline, included 6,297 patients reporting data to their doctors at 1,101 clinics across the United States. Participants had to be at least 18 years old and sexually active within the last year.
The study was presented at the American Psychiatric Association's recent annual meeting.
Clayton says this is the largest study of its kind. Most other studies have included a few hundred people and none included more than 1,500 patients.
All patients in this study filled out a questionnaire, developed by Clayton, that asked them about their levels of desire, sexual activity, arousal, orgasms, and overall sexual satisfaction.
"So it really gives us a broad perspective and an ability to compare the different medicines to each other in terms of their effects on sexual functioning," Clayton says.
She says the questionnaire would be useful for evaluating sexual dysfunction rates as new antidepressants are introduced.
The 37 percent overall rate of sexual dysfunction for patients was well above the 20 percent rate estimated by physicians who took part in the study.
Clayton says sexual dysfunction caused by antidepressants is a problem with solutions. "Some people assume this is a trade-off for not being depressed. But it's really not the case if you take one of these antidepressants that has a much lower prevalence rate of sexual dysfunction."
Another option is taking medicines that counter the side effects of sexual dysfunction, Clayton says.
But sexual dysfunction is something many patients have difficulty discussing with their doctors, she says.
"I think the patients need to bring it up. I think physicians need to bring it up. We used this questionnaire to help initiate conversation. And there are other ways to do that, in terms of educational materials and things like that, so somebody can at least start addressing the topic," Clayton says.
Although the scope of Clayton's study is newsworthy, the finding of sexual dysfunction isn't a surprise, says Dr. Richard Balon, professor of psychiatry and behavioral neurosciences at Wayne State University School of Medicine in Detroit.
"It confirms what we already know," Balon says.
NOTE: DO NOT DISCONTINUE use of prescription drugs without first verifying with your doctor.
For more information on depression, visit the HealthyPlace.com Depression Center.
next: Am I Gay or Lesbian
Writer, H. (2009, January 8). Sex and the Psyche, HealthyPlace. Retrieved on 2019, September 21 from https://www.healthyplace.com/sex/psychology-of-sex/sex-and-the-psyche